Hail, Lafayette
- When
- August 16, 5:30 PM CST to 5:31 PM CST
- Where
- Lafayette County, 0.54 mi E of Higginsville Jct Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.000, -93.720
Numerous thunderstorms formed in the evening and night time hours on August 16. 75 inch was reported, along with 60 to 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Numerous thunderstorms formed in the evening and night time hours on August 16. Large hail between 1 and 1.75 inch was reported, along with 60 to 70 mph winds. Most of the damage was relegated to tree, power line, and some minor structure damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 16, 1:54 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 254 PM CDT Thu Aug 16 2018 .Discussion... Issued at 252 PM CDT THU AUG 16 2018 A closed upper level low and shortwave trough will interact with a E- W oriented surface convergence this afternoon over eastern KS and western MO to create an active 6 to 12 hours this evening into the overnight hours. The low level forcing will be relatively weak along this boundary, but the upper level dynamics coupled with 2000-2500 J/kg of MLCAPE appear to be strong enough to initiate convection along the boundary just before sunset. CAMs indicate discrete cells to form initially quickly changing to a more multicellular mode and possibly linear mode along this boundary after 1-2 hours. The initial discrete cells will have 2000 J/kg of MLCAPE, 30-40kts of 0- 6km bulk shear, and mid-level lapses rates of 7 C/km which could lead to isolated supercell development just to the NW of the KC Metro area around 6-7pm. The high LCL heights and lack of low level shear should keep the tornadic threat low, but damaging winds and large hail will definitely be on the table for the initial development. As the storms become more multicellular the threat for supercells will decrease with winds and heavy rain/flooding will become the main threat. If a large enough cold pool develops this may become more linear and MCS like, changing the main threat to damaging winds going into the overnight hours. The complex of storms will be progressive, but with PWAT values near 2" there could be some areas that get a quick 1" of precip creating possible localized flooding. It would be a good idea to stay weather aware in the KC Metro area between 7 and midnight, especially for any outdoor events that may be going on during that timeframe. The MO State Fair will be another vulnerable population with many tents and campers being susceptible for high winds. The main timing for the fair to be impacted would be between 9pm through 4am. Overall QPF will be between 0.25 and 1" with some areas getting higher amounts if they get a few storms to train over their area. The majority of this precip will fall south of the Missouri river and unfortunately miss a large chunk of our drought regions. The frontal boundary will stall south of the CWA Friday and into the weekend, keeping almost all precip chances to our south. There may be a couple showers to form up over central MO, but soundings indicate a mostly capped environment through the weekend as upper level ridging and surface high pressure build into the region. Temperatures will decrease slightly this weekend, but the main difference will be lower dewpoints which will make it feel a little less humid than today. A deep upper level shortwave trough will move into the central plains Sunday quickly developing a surface low that will track through our area late Sunday into Monday. Guidance still indicates some uncertainty to the exact placement of the low, but overall they all indicate strong mid level accent over northern Missouri and southern Iowa which could lead to some much needed rainfall overnight. An initial look at stability shows only weak MLCAPE values, but PWAT values near 2" will help keep these storms very efficient rain makers. By Tuesday morning most of the system will be east of our area with high pressure and a cooler air mass starting to work its way into the region. This cooler air will lead to high temperatures in the upper 70s to lower 80s with much lower humidity for the middle part of next week. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1222 PM CDT THU AUG 16 2018 The main challenge for this period will be the timing and intensity of thunderstorms as they form in the evening along a weak cold frontal boundary. The initial storms will form up near KSTJ just before sunset then move to the SE throughout the evening, finally moving off to the south around midnight. Some of these storms could be strong to severe so there may be times that winds will be above 30kts and visibility may be reduced to MVFR to IFR when storms are on station. As this front moves south the clouds will clear out quickly allowing temperatures drop and potentially cause fog issues around sunrise. The further north the greater for fog potential as more time for cooling will occur. The wet ground from the storms will also play into fog intensity, so IFR/LIFR up further north near KSTJ and MVFR down towards the KC Metro is the most likely scenario. This fog will burn off quickly with chance of a MVFR ceiling for an hour or two before it becomes VFR in the late morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 531 AM CDT Thu Aug 16 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 531 AM CDT Thu Aug 16 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Patchy fog this morning. This evening, thunderstorms are likely, though the severe threat looks minimal and is limited to strong winds and locally heavy rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another chance for thunderstorms will move across the region Sunday afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 WSW HILLSDALE 38.64N 94.91W
08/16/2018 E1.25 INCH MIAMI KS PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 5 S LOUISBURG 38.55N 94.67W
08/16/2018 M1.00 INCH MIAMI KS TRAINED SPOTTER
&&
WWOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 NNE NEW LANCASTER 38.53N 94.68W
08/16/2018 E1.00 INCH MIAMI KS BROADCAST MEDIA
MOSTLY PEA HAIL BUT HAD SOME QUARTERS MIXED
IN.
&&
CDBSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 522 PM CDT THU AUG 16 2018 MOZ029-030-037-162245- Ray MO-Jackson MO-Clay MO- 522 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHWESTERN RAY AND NORTHEASTERN JACKSON COUNTIES UNTIL 545 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near Liberty, moving east at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Kansas City, Liberty, Gladstone, Excelsior Springs, Kearney, Buckner, Pleasant Valley, Orrick, Glenaire, Crystal Lakes, Sibley, Missouri City, Levasy, River Bend, Woods Heights, Mosby and Prathersville. This includes the following highways... Interstate 35 in Missouri between mile markers 14 and 24. Interstate 435 between mile markers 42 and 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Missouri. LAT...LON 3924 9458 3935 9455 3936 9407 3911 9415 TIME...MOT...LOC 2222Z 278DEG 35KT 3928 9448 Laflin
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 536 PM CDT THU AUG 16 2018 MOZ017-162315- Adair MO- 536 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ADAIR COUNTY UNTIL 615 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near Kirksville, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Kirksville, Novinger, Greentop, Brashear and Gibbs. LAT...LON 4017 9273 4034 9273 4035 9235 4005 9235 TIME...MOT...LOC 2236Z 288DEG 31KT 4023 9255 Laflin
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 627 PM CDT THU AUG 16 2018 MOZ043-053-170015- Bates MO-Cass MO- 627 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES UNTIL 715 PM CDT... At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near Drexel, or 11 miles northwest of Adrian, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Adrian, Archie, Drexel and Passaic. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Missouri. LAT...LON 3846 9460 3855 9460 3855 9420 3826 9427 TIME...MOT...LOC 2326Z 277DEG 19KT 3849 9453 CDB
The Pleasant Hill radar (KEAX), 52 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
The public reported a 70 mph wind gust near Aullville.
A metal roof was blown off a building and into a nearby field. A propane tank was knocked over.
Golf ball sized hail produced some damage to the siding.
Public reported 70 mph wind near Moberly. Power was knocked out due to the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779225, 779229, 779228, 779226, 779227, 779230.